• how do i know it’s doing it’s job?

    Asked by channing2623 on Wednesday, March 6, 2019

    how do i know it’s doing it’s job?

    So i’ve been taking tamoxifen for almost a month now,seem to be tolerating it ok some joint pain and lower back pain. I’ve read that the on,y way to know if it is working is that you will have extremely bad hot flashes, now i’m not saying i’ve not experienced any but those have been tolerable as well i do feel i had some before my actual cancer diagnosis even though i’m not post meno. Should i assume it’s doing it’s job or be worried?

    7 Answers from the Community

    7 answers
    • cllinda's Avatar
      cllinda

      Don't be worried. Everyone is different when it comes to side effects. I'm on Arimidex for last six years and I get maybe one light hot flash a day. When we get too many side effects we worry. When we don't get enough, we worry. We just have to trust our doctors and God and live our life, not our cancer.

      3 months ago
    • channing2623's Avatar
      channing2623

      @clinda thank you for your honest response. you’ve answered most all of my questions i’ve posted and if i’ve not been calmed but them i’ve been educated at the very least. so i again i say thank you from this worry wart!! The that’s line in your response is what i am so desperately trying to do!

      3 months ago
    • cak61's Avatar
      cak61

      I took tamoxifen for a year and a half with no hot flashes. Those started after a hysterectomy and switching to an AI.
      Certain antidepressants can affect it.
      I read about a test regarding metabolizing tamoxifen.
      I asked my oncologist and he ran this test for me.
      Here's a link.

      https://www.genelex.com/patients/affected-drugs/tamoxifen/

      3 months ago
    • cllinda's Avatar
      cllinda

      I hope I do help when I answer questions. Cancer is not easy. I didn't find this site until I was almost finished with my treatments. There are just so many questions when it comes to cancer, or any serious illness. I'm glad I can help. Hugs.

      3 months ago
    • carebear55's Avatar
      carebear55

      I have been on tamoxifen for two and a half years and I rarely have hot flashes. The hot flashes I get are mild. One thing I have learned with cancer and medication everyone is SO different. You can read all about side effects or you know it will be working if this happens. In my case I was the odd ball out and there wasn't one thing that was described on how the medication worked or side effects that happened. My body did it's own thing. Just try and breath and get through each day, hour, min, second. It is hard not to worry especially when everything is so new and different. I know longer say be positive since I have had cancer....I say "kick, scream, fight, do what ever you have to do to get through cancer but always pick your self up and try to move forward and do the best you can." Prayers and love your way and anyone else who is fighting this horrible disease.

      3 months ago
    • BarbarainBham's Avatar
      BarbarainBham

      I believe the hot flashes happen because of changes in your estrogen levels, just like it would happen with natural menopause, so it would depend partially on your estrogen level when you started the Tamoxifen, how much change in estrogen level that you had.

      3 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Tamoxifen doesn't affect your estrogen levels the way an AI does. AIs prevent the androgens your fat cells & adrenal glands make from being converted to estrogen, so your blood levels of estrogen should be very low if the AI is working. But Tamoxifen works by blocking (or "clogging") the tumor cells' estrogen receptors so that estrogen can't get to the tumor cells--not by preventing your body from making estrogen--so your bloodstream estrogen levels would be the same as they were before you started taking it. You can take a blood test to see if your body metabolizes Tamoxifen properly, but the only way to tell it's working is if your cancer doesn't recur. The hot flashes you get on Tamoxifen are different and caused differently from the hot flashes you get on an AI--unless you're also taking an ovarian-suppressing med along with Tamoxifen.

      3 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.